June 1, 2022
Hypoglycemia Symptoms, Causes and Treatments for Diabetics
Hypoglycemia is the term that is used for low blood sugar. Learn more about how people with diabetes can treat hypoglycemia.
Last updated on March 22, 2023
Share This Story
One crucial step in a successful diabetes management strategy is closely monitoring your blood sugar levels. By doing so, you can delay the onset of severe diabetes complications or even avoid them entirely. But in some cases, the strategies you use to control your glucose could make your blood sugar levels too low.
What is Hypoglycemia?
Low blood sugar, or “hypoglycemia,” can cause some significant health problems. If you’re wondering how to diagnose and treat this condition, look no further than US MED’s complete guide to hypoglycemia treatment.
Know When You Need Hypoglycemia Treatment
Since hypoglycemia is related to your blood glucose level, checking for it is as easy as checking your blood sugar at any other time. Simply do a finger prick test – glucose levels under 870 mg/dL are low. The steps you’ll follow to treat hypoglycemia differ based on how low your blood sugar is.
Hypoglycemia is most often seen in people who have diabetes. Whether you have type 1 diabetes or type 2 diabetes, you may take insulin or other medications to lower your overall blood sugar. However, an excess amount of these medications can make your blood glucose levels lower than they should be. Eating less than average after taking your medication or exercising more than usual can trigger hypoglycemia, too.
Hypoglycemia Symptoms and Complications
Early on, some of the symptoms associated with low blood sugar include:
- A fast/irregular heartbeat
- Anxiety or irritability
- Numbness or tingling in tongue, cheeks, or lips
As time goes on, untreated hypoglycemia can cause confusion, blurry vision, seizures, loss of consciousness, and even death.
Follow the 15-15 Rule
If your blood sugar level falls below 80 mg/dL, you can increase it by following what is called the “15-15 rule.” That means consuming 15 grams of fast-acting carbs and checking your blood glucose 15 minutes later. If your readings still aren’t in your target range, you can repeat the process until you return to normal.
Are you unsure how to get 15 grams of fast acting carbs? Here are some reliable options:
- A half-cup of juice or (non-diet) soda
- A tablespoon of honey, or sugar
- 5-6 jelly beans
- Three to or four glucose tablets
- A dose of glucose gel
When following the 15-15 rule, keep in mind that younger children may not need 15 grams of carbs as part of this process. Talk to your child’s healthcare team about how you can help them deal with hypoglycemia.
What to Do If You Have Severely Low Blood Sugar
The 15-15 rule is highly effective for treating low blood sugar. However, . If your blood glucose level is 50 or below you will need to take 30 grams of a fast acting carbohydrate from the list above instead of 15 grams. Then, you will test your sugar in 15 minutes to ensure it has increased to a safe level.
In the case when a patient is unresponsive, the best method of treating severely low blood sugar is glucagon injections. You can get glucagon kits by prescription, so you may want to ask your healthcare team about this. Once you have a kit, make sure to take the time to learn how to use it correctly and teach your family members what to do in case of an emergency.
Make sure your caregiver is aware to contact your doctor or emergency services right after administering this injection. . Once a patient has recovered from a low and is awake and able to consume a snack, it is recommended the patient eat a snack to help stabilize the blood sugar that consists of a carbohydrate and a protein (i.e. peanut butter crackers).
There is also a dry nasal spray on the market to treat very low blood sugar, for ages 4 years and above, known as “Baqsimi,” ask your doctor for more information.
Finally, having a medical ID in the form of a bracelet or necklace can help you stay safe. Emergency medical technicians know to look for these IDs while helping people who can’t speak.
Should You Call 911?
You or your caretaker should call 911 if:
- You pass out without access to glucagon
- You are still confused after a dose of glucagon
- You need a second dose of glucagon
- Your blood sugar remains low 20 minutes after treatment (or doesn’t respond to the treatments you usually use)
Getting Back to Normal After Hypoglycemia Treatment
After dealing with mild hypoglycemia, you can return to everyday life once your glucose levels are back in range. Note that the symptoms of low blood sugar will be harder to detect over the next 48-72 hours. With that in mind, take care to check your glucose levels more often than normal throughout this period.
If you experienced severe hypoglycemia, get in touch with your doctor right away for emergency medical care. You should also notify your healthcare team if you’ve had low blood sugar multiple times in a row – that could mean it’s time to make changes to your treatment plan.
To prevent hypoglycemia in the future, follow your diabetes treatment plan and carry a source of fast-acting carbs wherever you go. You may also benefit from using a continuous glucose monitor (CGM). These devices provide regular updates on your blood sugar levels, and some models can even let you know when your blood glucose is too low. A CGM can alert you 20-30 minutes before you actually reach a low. If you’d like to learn more about CGMs, look at the monitors we have in stock!